MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HELICUT TM BLADE (6/BOX); SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. HELICUT TM BLADE (6/BOX); SAW, POWERED, AND ACCESSORIES
Catalog Number 7205727
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/03/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an ankle arthroscopy the doctor asked for the helicut blade.It was notice that metallic parts were observed when the device started to be used in the osteochondral lesion that the patient presented in the talus.No patient injuries reported.Unknown if there was a delay, if backup was available and how the issue was resolved.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
Information updated as per information received.
 
Event or Problem Description
It was reported that during an ankle arthroscopy the doctor asked for the helicut blade.It was notice that metallic parts were observed when the device started to be used in the osteochondral lesion that the patient presented in the talus.No patient injuries reported.No delay was reported.The procedure was finished with the same device.
 
Event or Problem Description
 
Additional Manufacturer Narrative
One single 7205727 helicut tm blade used for treatment, was returned for evaluation.This product is sold as a shelf carton containing a qty of six blades.They are not to be sold individually.There was a relationship between the reported event and the device.The complaint stated: ¿metallic parts were observed.¿ light scratches on spiral edges and rotational contact were noticed inside the outer blade lumen.The blade spins relatively freely at this time, but does produce a light squeak where the spiral is now making contact with the outer blade.The cause of the surface damage or dings were found to be aligned with inadvertent contact with hard surfaces such as the instrument itself and bone.Bone chip excision may build up from inadequate irrigation.Irrigation may require adjustment and is controlled by the suction pump.Shedding has been found to be consistent with surface damage created from inadvertent excess side loading pressure applied to the device.Per instructions for use precautions: ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly.Irreversible damage to blades or burrs will result if they are run without the flow of irrigation (dry).This blade has a maximum rotational speed of 5000rpm vs.Other popular blade products that have speeds of up to 10,000rpm.¿ root cause related to the manufacture of the device was not confirmed.Product met specifications upon release to distribution.Complaint history review found no similar reports for this part/lot number.¿.

Brand Name
HELICUT TM BLADE (6/BOX)
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8608975
Report Number1219602-2019-00550
Device Sequence Number2523007
Product Code HAB
UDI-Device Identifier03596010404664
UDI-Public03596010404664
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/16/2023
Device Catalogue Number7205727
Device Lot Number50747340
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/20/2019
Initial Date Received by Manufacturer 05/03/2019
Supplement Date Received by Manufacturer06/12/2019
07/15/2019
Initial Report FDA Received Date05/14/2019
Supplement Report FDA Received Date06/13/2019
07/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age63 YR
Patient Weight80